While Claritin overdose is very rare, it is most common in children and the elderly who accidentally ingest too much of the medication. The main symptoms of an overdose include somnolence, severe headache and tachycardia. If an overdose is suspected, patients should be provided with immediate medical care that consists of supportive and symptomatic measures as needed, for as long as needed. Charcoal slurries as well as gastric lavage—stomach pumping—can all be considered as well. Loratadine cannot be removed by standard dialysis and it is unknown whether the drug can be removed by peritoneal dialysis.
Claritin (Loratadine) is a new class of antihistamine used for the treatment of allergies and hives. It is widely advertised as a non-sedating antihistamine which is less likely to cause drowsiness. As with other medications, taking to too much Claritin can cause overdose, although an overdose is rarely reported. The potential effects of Claritin overdose may vary depending on several factors such as the amount of medication taken and whether other drugs or substances were taken together with it.
Claritin Overdose Symptoms
Patients who overdose on Claritin may experience the following symptoms:
- Fast or pounding heartbeat (palpitations)
- Rapid heart rate (tachycardia)
- Unusual body movements or uncontrolled muscle movements.
Based on case reports, adult patients who overdose more than 10 mg of the tablet formulation may experience symptoms such as headache, excessive drowsiness or sleepiness (somnolence), and rapid heart rate. Children who have overdosed on Claritin syrup may report symptoms such as unusual body movements (extrapyramidal side effects) and rapid heart rate.
Treatment for Claritin Overdose
Management of a Claritin overdose may vary depending on the severity of the condition. In general, a drug overdose is treated with symptomatic and supportive measures.
If the overdose occurred recently, your healthcare provider may give you a dose of ipecac syrup to cause vomiting, except in patients with reduced consciousness, and then followed by activated charcoal to absorb remaining drug. If emesis is not possible or unsuccessful, a tube may be placed into the stomach to irrigate its content, also called gastric lavage. Normal saline solution is used to clear the stomach of the drug and to rapidly dilute the drug.
If the overdose happened long before or when the drug has been absorbed by the body, it cannot be removed from the body quickly. Hemodialysis does not eliminate loratadine from the blood. Typically, the treatment consists of supportive measures to manage and treat the symptoms as they occur. Some of the common supportive treatments include inserting an intravenous line to correct fluid imbalances, medications to treat palpitations and rapid heart rate, and other medications to treat possible complications.
If you suspect an overdose, you should seek medical attention right away. Contact your healthcare provider or call your local poison control center. If the patient suddenly becomes unconscious, collapses or stops breathing, call your local emergency service immediately.
Still prevention is better than cure. To prevent an overdose, be sure to read the prescription label carefully before starting the drug and before taking each dose. If you do not understand the prescription, ask your healthcare provider or pharmacist. Do not adjust your dose unless specifically instructed by your healthcare provider. It is also important to keep your appointments with your healthcare provider.